Q: Delusions or Hallucinations & Missed Lithium Dose
My son who is 25 has been diagnosed as bipolar. He is taking lithium and usually
does fine. He sometimes has delusions or hallucinations that last for
one to two hours and is very tired when this occurs, sleeps most of the day and
cannot function as he is so tired. He takes the medicine at night because it
makes him sleepy. When he has had these episodes he says he missed a dose the
night before. Is this a normal side effect when a dose is missed or could there
be something else going on.
Dear Mr. C' --
You know the joke when someone poses a question, then offers two possible
answers -- and you reply "yes"...
Answer #1: Yes, some patients of mine have told me that
they can tell if they miss even a single dose of lithium. But typically this
should not be crucial: we think the goal is to maintain to a sufficient blood
level of lithium (the same level we're measuring for when testing a blood sample
for lithium concentration); and most people probably are not hovering just above
a minimum below which they'll have symptoms. Rather, most people probably have a
cushion between their typical lithium level and the point where symptoms would
begin to return.
Moreover, most people don't have symptoms just waiting
to recur if some minor dip in their lithium occurs. Often people can stop their
lithium and go weeks, or even months, before a recurrence of bipolar symptoms
(although most mood experts believe that stopping lithium suddenly can bring on
an episode more quickly than it would have occurred if lithium was tapered). But
still, according to what I've heard from a few of my patients, sometimes a
person can be very sensitive to their lithium dosing.
Answer #2: yes, it may be that "something else is going
on". The fact that he is so sleepy after an "episode" raises the possibility of
some sort of seizure-like phenomenon, as profound sleepiness is routinely seen
following a grand mal seizure. Your son may already have had an EEG
(electroencephalogram) but if he has not had this (they are not routine in the
diagnosis of bipolar disorder), you might suggest that he ask his doctor whether
that might be wise in light of this post-episode sleepiness. The good news would
be that this might suggest new treatment options. The bad news is that if there
was a conclusion that your son has "epilepsy", there's a new label with new
consequences and stigma (and please note: I'm only suggesting "seizure-like",
not seizures per se, so I don't mean to imply this is a search for "epilepsy").
Answer number one detail: You've probably already
suggested a "pill-minder"; one of my patients who otherwise looks pretty
high-functioning but kept missing doses here and there swears this little $5
tool has helped him a great deal.
Published October, 2006